EconPapers    
Economics at your fingertips  
 

On the Role of Jacobian Terms in Maximum Likelihood Estimation

James MacKinnon

Working Paper from Economics Department, Queen's University

Abstract: Because of the presence of Jacobian terms, determinants which arise as a result of a transformation of variables, many common likelihood functions have singularities. This fact has several implications for maximum likelihood estimation. The most interesting of these is that singularities often correspond with economically meaningful restrictions, and can be used to impose the latter. Several applications of this principle are presented. They suggest that maximum likelihood should be preferred to other estimation schemes not only because of its optimal large-sample statistical properties, but also because of its ability to incorporate certain a priori restrictions from economic theory.

Keywords: Jacobian; maximum likelihood; loglikelihood; multiple maxima; singularity (search for similar items in EconPapers)
Pages: 10
Date: 1978
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://qed.econ.queensu.ca/working_papers/papers/qed_wp_304.pdf First version 1978 (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:qed:wpaper:304

Access Statistics for this paper

More papers in Working Paper from Economics Department, Queen's University Contact information at EDIRC.
Bibliographic data for series maintained by Mark Babcock ().

 
Page updated 2025-03-19
Handle: RePEc:qed:wpaper:304